Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 83, NWS Goodland, KS

June 1, 2003Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 1, 2003, 4:09 PM MDT for Greeley County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2003, 4:09 PM MDT (22:09 UTC)
Expired
Jun 1, 2003, 5:00 PM MDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 12:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WUUS53 KGLD 012209
SVRGLD
KSC071-012300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT SUN JUN 1 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 500 PM MDT

* AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF HORACE...OR ABOUT 12
  MILES SOUTHWEST OF TRIBUNE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

ANOTHER LOCATION IN THIS WARNING IS...TRIBUNE.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

LAT...LON 3865 10203 3827 10203 3824 10159 3847 10160

LOCKHART

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:30 PM MDT, 39 minutes earlier.

Area forecast discussion, Jun 1, 3:30 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT SUN JUN 1 2003

FORECAST CHALLENGES CONTINUE TO BE SEVERE WEATHER THIS AFTERNOON AND
TONIGHT FOLLOWED BY ANOTHER ROUND OF SEVERE WEATHER ON TUESDAY.

A MIX OF AVN WEATHER WITH A TREND TOWARD ETA TEMPERATURES CONTINUES
TO BE DOING A PRETTY GOOD JOB WITH RESPECT TO THE CURRENT WEAK
SYNOPTIC PATTERN...SO I HAVE STUCK WITH THIS APPROACH. EXACT TIMING
AND SPECIFICS FOR THE HIGHER PRECIPITATION CHANCES REMAINS AN
EXTREMELY DIFFICULT CHALLENGE AS ALL MODELS VARY CONSIDERABLY WITH
RESPECT TO THE SPECIFICS (SUCH AS EXPECTED LOCATIONS OF UPPER
VERTICAL MOTION FIELDS AND THETA E/ENERGY RIDGES/MAXIMUMS).

THIS AFTERNOONS AND EVENING STRONG SHORTWAVE IS SHOWING ITSELF VERY
CLEARLY NOW AS IT MOVES INTO THE AREA. LOTS OF ONGOING SEVERE. AM
GOING WITH CHANCE POPS IN CO TONIGHT AND LIKELY TO DEF ELSEWHERE AS
SURFACE LOW...NOW DEVELOPING IN SE CO...MOVES SLOWLY BUT STEADILY
EAST.

LOOKS AS IF MOST...IF NOT ALL OF THE WEATHER WILL BE OUT OF AREA BY
12Z...AFTER AN ACTIVE NIGHT. MON TEMPERATURES RISE INTO UPPER 70S TO
LOW 80S AS DRYING TAKES PLACES AND CLOUDS PART BETWEEN EXITING
SHORTWAVE TO EAST AND LATER IN THE DAY INCREASE IN ADVANCE OF NEXT
WAVE. ANOTHER ROUND OF WET ACTIVITY MON NIGHT THROUGH EARLY WED WITH
SEVERAL SHORTWAVES RELATIVELY CLOSE TOGETHER. TIMING DIFFICULT SO
HAVE KEPT 30 PERCENT CHANCE FOR MOST OF TIME.

THEN A BRIEF BREAK FROM WED PM INTO THU WITH COOLEST NIGHT (IN 40S)
THU AM. BY LATE THU CLOUDINESS INCREASES AGAIN AS ANOTHER SHORTWAVE
COMES DOWN NW FLOW BRINGING THUNDERSTORMS LATE IN THE AFTERNOON AND
INTO THU NIGHT.

FRI SURFACE HIGH LOOKS TO MOVE IN FROM NW CLEARING SKIES AND HOLDING
TEMPERATURES TO NEAR NORMAL THROUGH SAT. SUN SURFACE HIGH MOVES EAST
AS RIDGE FLATTENS. LEE TROUGH BRINGS RAPID WARMING INTO THE MID TO
UPPER 80S AND INCREASED MOISTURE. HAVE ADDED AFTERNOON AND EVENING
THUNDERSTORMS FOR SUN.

.GLD...NONE.

RJC
Hazardous weather outlook, Jun 1, 10:31 AM MDT, 5 hours 38 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SHORT WAVE TROUGH IS MOVING THROUGH WESTERN COLORADO
TOWARDS AN AREA OF CONVERGENCE NEAR THE SURFACE TROUGH IN EASTERN
COLORADO TODAY.  THESE FEATURES COMBINED WITH AN INCREASINGLY
UNSTABLE ATMOSPHERE AS TEMPERATURES INCREASE THIS AFTERNOON WILL
PROVIDE THE INGREDIENTS FOR THUNDERSTORM DEVELOPMENT ACROSS THE
TRI-STATE REGION THIS AFTERNOON.  SOME SUPERCELL STORMS ARE POSSIBLE
IN THE FAVORABLE SHEAR ENVIRONMENT ACROSS EASTERN COLORADO THIS
AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS AS THEY ARE
EXPECTED TO MOVE SLOWLY INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA
BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON MONDAY NIGHT
WITH A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH
WEDNESDAY. THUNDERSTORMS ON TUESDAY HAVE THE POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART

In the hours before

Local storm report, Jun 1, 2:16 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT SUN JUN 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    4 SE CHEYENNE WELLS       CO   TORNADO
06/01/03   CHEYENNE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 1, 2:43 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT SUN JUN 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0231 PM    WILD HORSE                CO   TORNADO
06/01/03   CHEYENNE
Local storm report, Jun 1, 3:28 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT SUN JUN 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    12 E CHEYENNE WELLS       CO   TORNADO
06/01/03   CHEYENNE                       REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jun 1, 3:42 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT SUN JUN 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    GOODLAND                  KS   FLOOD
06/01/03   SHERMAN                        INTERSECTION OF 8TH AND
                                          MAIN FLOODED. REPORTED
                                          BY OFF-DUTY NWS EMPLOYEE.
Local storm report, Jun 1, 3:43 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT SUN JUN 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0237 PM    GOODLAND                  KS   WIND DAMAGE
06/01/03   SHERMAN                        LARGE TREE DOWN AT
                                          BROADWAY AND 10TH.
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Jun 1, 3:49 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT SUN JUN 01 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0249 PM    14 N ARAPAHOE             CO   45 MPH TSTM GUST
06/01/03   CHEYENNE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:07 PM MDTTornado WarningGLDSherman53 min
Jun 1, 2:26 PM MDTTornado WarningGLDWallace64 min
Jun 1, 2:58 PM MDTTornado WarningGLDSherman62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.